Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 170, NWS La Crosse, WI

July 19, 2017La Crosse County, Vernon County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 19, 2017, 6:48 PM CDT for La Crosse County, Vernon County, Wisconsin. It was in force for 42 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2017, 6:48 PM CDT (23:48 UTC)
Expired
Jul 19, 2017, 7:30 PM CDT
In force
42 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties La Crosse County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 25 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 6:51 PM CDTTSTM WND DMGReadstown, WITREES AND POWER LINES DOWN
Jul 19, 6:51 PM CDTTSTM WND DMGReadstown, WITREES AND POWER LINES DOWN.
Jul 19, 6:51 PM CDTTSTM WND GST 601 Sse La Crosse, WIBRANCHES DOWN.
Jul 19, 6:51 PM CDTTSTM WND GST 602 Sse La Crosse, WIBRANCHES DOWN.
Jul 19, 6:53 PM CDTTSTM WND GST 462 Ese La Crosse, WIAT NWS LA CROSSE.
Jul 19, 6:53 PM CDTTSTM WND GST 463 E La Crosse, WIAT NWS LA CROSSE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 3:29 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.8 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 147 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
147 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

763 
WUUS53 KARX 192348
SVRARX
WIC063-123-200030-
/O.NEW.KARX.SV.W.0170.170719T2348Z-170720T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
648 PM CDT WED JUL 19 2017

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southeastern La Crosse County in west central Wisconsin...
  Western Vernon County in southwestern Wisconsin...

* Until 730 PM CDT

* At 647 PM CDT, severe thunderstorms were located along a line
  extending from near Coon Valley to 8 miles southeast of Stoddard,
  moving southeast at 65 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Public. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Severe thunderstorms will be near...
  Viroqua and Westby around 700 PM CDT. 

Other locations impacted by these severe thunderstorms include
Newton, Springville, Readstown, De Soto and Chaseburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4343 9121 4345 9123 4348 9122 4352 9122
      4355 9125 4358 9123 4361 9127 4371 9127
      4378 9124 4386 9129 4378 9092 4373 9091
      4372 9088 4342 9069
TIME...MOT...LOC 2347Z 327DEG 56KT 4376 9104 4355 9114 

HAIL...<.75IN
WIND...60MPH
 
$$

DAB
1 follow-up statement
164 
WWUS53 KARX 200010
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
710 PM CDT WED JUL 19 2017

WIC063-200019-
/O.CAN.KARX.SV.W.0170.000000T0000Z-170720T0030Z/
La Crosse WI-
710 PM CDT WED JUL 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LA CROSSE COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 900 PM CDT for
northeastern Iowa...southeastern Minnesota...and southwestern and
west central Wisconsin.

LAT...LON 4343 9121 4345 9123 4348 9122 4352 9122
      4355 9125 4358 9123 4373 9090 4372 9088
      4342 9069
TIME...MOT...LOC 0009Z 327DEG 56KT 4350 9081 4329 9091 

$$

WIC123-200030-
/O.CON.KARX.SV.W.0170.000000T0000Z-170720T0030Z/
Vernon WI-
710 PM CDT WED JUL 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR WESTERN VERNON COUNTY...

At 709 PM CDT, severe thunderstorms were located along a line
extending from near Viroqua to 11 miles southwest of Clayton, moving
southeast at 65 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Public. 5 miles northeast of Stoddard reported 60 to 70 mph winds and 
         tree and tree limbs down. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

these severe thunderstorms will remain over mainly rural areas of
western Vernon County, including the following locations: Newton,
Springville, Readstown, De Soto and Genoa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is an EXTREMELY DANGEROUS SITUATION. These storms are producing
widespread wind damage. SEEK SHELTER NOW inside a sturdy structure and 
stay away from windows.

&&

LAT...LON 4343 9121 4345 9123 4348 9122 4352 9122
      4355 9125 4358 9123 4373 9090 4372 9088
      4342 9069
TIME...MOT...LOC 0009Z 327DEG 56KT 4350 9081 4329 9091 

HAIL...<.75IN
WIND...70MPH
 
$$

DAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:22 PM CDT, 4 hours 26 minutes earlier.

Area forecast discussion, Jul 19, 2:22 PM CDT, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
222 PM CDT Wed Jul 19 2017

.SHORT TERM...(Tonight through Thursday Night)
Issued at 222 PM CDT Wed Jul 19 2017

Attention focused on severe potential tonight. Currently watching a
complex of storms that has a history of high winds pushing across
eastern SD/southwest MN. These storms are expected to continue as
they move east/southeast along a fairly strong CAPE gradient with 70+
dew point in place south of I-90. Question is, how strong will the
storms be as they approach? Plenty of CAPE to continue fueling
storms while RAP/NAM indicating 30-35kt of 0-3km Bulk Shear for
storm organization. Will maintain a close watch of this over the next
several hours. Later this evening, after this complex passes, a
strong 850mb low level jet kicks in and will likely kick off more
storms over the existing cold pool with development expected to be .
somewhere near the I-94 corridor. Again plenty of CAPE to fuel
storms into the overnight hours with ample shear. These storms will
be elevated in nature with large hail being the main threat, along
with torrential downpours given precipitable water values nearing 2
inches. Storms look to be progressive in nature, so flooding rains
do not look likely. Although, localized ponding of water/brief
nuisance flooding cannot be ruled out.

A bit of a break in the action for Thursday as models indicating
high pressure moving in. Kept a small chance of showers/storms in
for areas south of I-90/ closer to frontal/outflow boundary left
behind from departing storms. Otherwise, a fairly warm/muggy day in
tap with highs in the 80s and dew points in the upper 60s to the
lower 70s.

Storm chances return to areas mainly south of I-94 later Thursday
night as low pressure over the Plains pulls that boundary back north
as a warm front.

.LONG TERM...(Friday through Wednesday)
Issued at 222 PM CDT Wed Jul 19 2017

Strong to severe storms look likely Friday into Friday night as a
warm front sets up across northern IA/IL and weak low pressure
tracks east out of the Central Plains. Ample CAPE and Bulk Shear
will dictate a severe threat. Looks like right now we would be north
of the warm front with elevated storms. So, main severe threat looks
to be large hail and torrential downpours/possible localized
flooding. However, if the front can manage a slight nudge north some
storms could get rooted in the boundary layer, producing a tornado
threat as well. Right now, looking like a widespread 1-2 inch
rainfall is likely south of I-94 with some localized higher amounts
as precipitable water values peak out in the 2-2.5 inch range. This
could pose a threat for some slightly more than localized flooding,
especially for those areas with poor drainage. Will maintain a
close eye on this severe/flooding potential.

Showers and a few storms still possible through the weekend as a
fairly strong mid-level trough moves slowly southeast across the
area. Otherwise, remaining very warm/humid through Saturday with
some drying/cooling on Sunday.

Looks dry on Monday into Tuesday with high pressure drifting across
the region but then shower/thunderstorm chances return Tuesday
Night/Wednesday as a cold front tracks out of the Northern Plains
into the Upper Mississippi River Valley region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1232 PM CDT Wed Jul 19 2017

Currently watching a complex of thunderstorms moving east/southeast
across eastern SD/southwest MN. These storms are expected to
continues moving southeast and possibly brushing KRST/KLSE sites
later this afternoon into this evening. Shra/TS activity expected to
continue overnight as a low level jet brings more moisture/unstable
air into the region. This low level jet will also cause some LLWS at
KLSE with approximately 40KT at 2KFT from the SSW by 04z. Overall,
looks like VFR conditions prevail, but cannot rule out some MVFR/IFR
if thunderstorms do manage to impact the KRST/KLSE site directly.
Drier air works into the area Thursday morning after sunrise with
VFR conditions expected through the rest of the morning.

&&

.Hydrology...(For Tonight through Friday)
Issued at 222 PM CDT Wed Jul 19 2017

Storms this evening through tonight look to produce some localized
heavy rainfall in the 1-2 inch range. Storms will be progressive in
nature, so no widespread heavy runoff is expected for any major
rises on stream/rivers. Will have to keep a watch though Friday into
Friday nigh as a warm front lays up just to our south with a
respectable feed of moist/unstable air. This will likely produce
more heavy rainfall and possible flooding. Right now, the highest
threat for any flooding would be south of I-94. Will maintain a
close eye on this scenario.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...RRS
HYDROLOGY...DAS
Hazardous weather outlook, Jul 19, 3:45 PM CDT, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
345 PM CDT Wed Jul 19 2017

MNZ079-WIZ017-029-032>034-201200-
Wabasha-Taylor-Clark-Buffalo-Trempealeau-Jackson-
345 PM CDT Wed Jul 19 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota into central Wisconsin.

.DAY ONE...Through Tonight

Thunderstorms are probable overnight, forming over eastern
Minnesota into central Wisconsin after 10 pm, shifting southeast
across the entire area. Severe storms are possible overnight, and
the threat shifts from north to south by sunrise.

Damaging winds are the main threat, however large hail and
isolated tornadoes are also possible. Short-lived heavy rain could
lead to brief flooding impacts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible at times Thursday through Sunday. Any
storms will be capable of producing locally heavy rainfall.
Severe storms are possible Friday into Friday evening, with
damaging winds and large hail the primary threats.

Localized flooding is possible in any areas impacted by repeated
thunderstorms with heavy rainfall through late this week.

Heat indices may reach 95 to 100 across northeast Iowa into
southwest Wisconsin during the afternoon hours Thursday through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not likely.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041>044-053>055-
061-201200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-La Crosse-
Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant-
345 PM CDT Wed Jul 19 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Through Tonight

Thunderstorms will move through the area this afternoon and early
evening. Southeast Minnesota and northeast Iowa will be affected
through 7 pm, and southwest Wisconsin will see the storms in the
6-9 pm window.

Damaging winds are the main threat, mainly south of I-90. The
potential for wind gusts to 70 mph does exist south of an Austin,
Minnesota to Richland Center, Wisconsin line. Isolated large hail
and tornadoes are also possible. Short-lived heavy rain could lead
to brief flooding impacts.

Thunderstorms are possible again after midnight and a few could be
severe.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible at times Thursday through Sunday. Any
storms will be capable of producing locally heavy rainfall.
Severe storms are possible Friday into Friday evening, with
damaging winds and large hail the primary threats.

Localized flooding is possible in any areas impacted by repeated
thunderstorms with heavy rainfall through late this week.

Heat indices may reach 95 to 100 across northeast Iowa into
southwest Wisconsin during the afternoon hours Thursday through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested through the evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

baumgardt

In the hours before

Local storm report, Jul 19, 6:24 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
624 PM CDT WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     TSTM WND GST     6 E STRAWBERRY POINT    42.68N 91.42W
07/19/2017  M52 MPH          CLAYTON            IA   FIRE DEPT/RESCUE

            AT FIRE HALL IN EDGEWOOD

&&

SHEA
Local storm report, Jul 19, 6:26 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
626 PM CDT WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND GST     ALTA VISTA              43.20N 92.42W
07/19/2017  E70 MPH          CHICKASAW          IA   TRAINED SPOTTER

            WIDESPREAD TREE DAMAGE, ONE TREE LAYING ON
            POWER LINES.

&&

MH
Local storm report, Jul 19, 6:29 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
629 PM CDT WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     TSTM WND DMG     4 SSE WAUKON            43.22N 91.45W
07/19/2017                   ALLAMAKEE          IA   STORM CHASER

            CORN BLOWN DOWN. SHED DAMAGE. TREE BLOWN ON HOUSE.

0625 PM     TSTM WND GST     PATCH GROVE             42.94N 90.97W
07/19/2017  E70 MPH          GRANT              WI   EMERGENCY MNGR

&&

SHEA
Local storm report, Jul 19, 6:31 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
631 PM CDT WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND GST     1 SSE DE SOTO           43.41N 91.19W
07/19/2017  E60 MPH          CRAWFORD           WI   TRAINED SPOTTER

&&

SHEA
Local storm report, Jul 19, 6:33 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
633 PM CDT WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     OSAGE                   43.28N 92.81W
07/19/2017                   MITCHELL           IA   TRAINED SPOTTER

            TREE DAMAGE REPORTED IN OSAGE. ESTIMATED WIND GUSTS OF 70
            MPH.

&&

SHEA
Local storm report, Jul 19, 6:39 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
639 PM CDT WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     TSTM WND GST     1 NNE FRENCH ISLAND     43.88N 91.26W
07/19/2017  M54 MPH          LA CROSSE          WI   ASOS

            LSE ASOS MEASURED A 54 MPH WIND GUST.

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:18 PM CDTSpecial Weather StatementARXTrempealeau27 min
Jul 18, 9:09 PM CDTSpecial Weather StatementARXJuneau36 min
Jul 19, 5:34 PM CDTSpecial Weather StatementARXCrawford, Grant, La Crosse, Vernon56 min
Jul 19, 6:02 PM CDTSevere Thunderstorm WarningARXCrawford, Grant, Richland73 min
Jul 19, 6:16 PM CDTAreal Flood AdvisoryARXLa Crosse119 min
Jul 19, 6:59 PM CDTTornado WarningARXGrant, Richland31 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.